Results from a new study found that millions of adults who take popular statin medications to lower their cholesterol may be at increased risk of developing cataracts. Evidence found a link between statins such as Lipitor and Zocor and cataract formation.
Cataracts are a clouding of the lens of the eye which can lead to poor vision and blindness. They are most common in older adults.
Published in the Sept. 19 online edition of JAMA Ophthalmology, the study involved about 14,000 male and female participants including 6,972 pairs of statin users and nonusers. The individuals were seen by the military health care system from October 2001 to March 2010.
Results from the study found that those taking statins had a 27 percent increased risk of developing cataracts compared to nonusers.
“We tried to slice the data in different directions and look at our findings from different angles and approaches of analyses to ensure its consistency,” said lead investigator Dr. Ishak Mansi, of the VA North Texas Health System in Dallas, in a HealthDay article. “Consistently, statin use was associated with higher risk of cataract.”
While the study found a link between the use of cholesterol-lowering statins and cataract risk, it did not indicate a causal relationship between the two.
“This study cannot identify that statins cause cataracts; rather, it identifies statin use as associated with a higher risk of being diagnosed with cataract,” said Mansi.
Other medical studies have linked Lipitor to an increased risk of diabetes in women who take the medication. As a member of the statin class of hypolipidemics, Lipitor prevents an enzyme in the liver from creating low density lipids (LDLs), which are a type of cholesterol that can clog arteries.
While studies have linked Lipitor use to an increased risk of diabetes, the popular statin remains on the pharmaceutical market and is still prescribed to millions of people. Learn more about Lipitor and it’s associated health warnings, Lipitor lawyers of the Firm, orLipitor side effects now.